Alert archive / Minnesota / Special Weather Statements in 2009

Special Weather Statement, NWS Twin Cities, MN

July 14, 2009Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 14, 2009, 6:39 PM CDT for Morrison County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2009, 6:39 PM CDT (23:39 UTC)
Expired
Jul 14, 2009, 7:30 PM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 153 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KMPX 142339
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT TUE JUL 14 2009

MNZ042-043-150030-
MORRISON-TODD-
639 PM CDT TUE JUL 14 2009

AT 638 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF CUSHING TO
4 MILES SOUTHWEST OF RANDALL TO 4 MILES NORTHEAST OF SWANVILLE TO 5
MILES NORTH OF GREY EAGLE. THESE STORMS WERE MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUSHING.
  SWANVILLE.
  FLENSBURG.
  SOBIESKI.
  HARDING.

RADAR INDICATED ROTATION WITHIN THIS THUNDERSTORM... BE PREPARED TO 
TAKE ACTION SHOULD THIS STORM INTENSIFY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4620 9436 4617 9436 4616 9410 4615 9400
      4583 9430 4582 9498 4624 9463
TIME...MOT...LOC 2339Z 263DEG 30KT 4617 9447 4606 9455
          4597 9459 4590 9474

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 6:33 PM CDT, 6 minutes earlier.

Area forecast discussion, Jul 14, 6:33 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 PM CDT TUE JUL 14 2009

.UPDATE...

ADDED 00Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...

STRONG COLD FRONT ACROSS SODAK AS RAPIDLY APPROACHING WRN MN THIS
AFTERNOON. EXTENSIVE CLOUD COVER OUT AHEAD OF THE FRONT HAS HELD
INSTABILITY DOWN SOMEWHAT...YET SPC MESOANALYSIS STILL INDICATES
MLCAPES ACROSS SE SODAK HAVE RISEN TO OVER 1500 J/KG AHEAD OF
THE COLD FRONT WHERE DEWPOINTS HAVE RISEN INTO THE UPPER 60S/LOWER
70S. 18Z LAPS SOUNDING FROM SE SODAK SHOWS ONLY A WEAK CAP REMAINING
AND IT SHOULD NOT TAKE TO MUCH LONGER TO SEE STORMS TAKE OFF. WATER
VAPOR SHOWS A SHORT WAVE AND UPPER JET STREAK MOVING TOWARD SW MN AT
THE MOMENT. ALSO SEEING STRONG MID LEVEL JET NOSING INTO SW
MN...RESULTING IN SOME NICELY CURVED HODOGRAPHS AND DEEP LAYER SHEAR
APPROACHING 50 KTS OVER SRN MN. ALL OF THIS CONTINUES TO POINT TO A
SEVERE THREAT FOR THIS AFTERNOON/EVENING ACROSS MN CWA. FOR
WI...WILL HAVE TO SEE HOW THINGS EVOLVE IN MN...BUT IT WILL BE LATER
BEFORE THEY GET INTO THE MAIN ACTIVITY.

FOR TIMING OF FRONT...DID A NAM/GFS BLEND...WHICH BRINGS THE FRONT
INTO WRN MN AROUND 21Z...THE TWIN CITIES AROUND 03Z...AND OUT OF WI
PORTION OF CWA CLOSE TO 12Z. TRIED TO TIME POPS SIMILAR TO
THIS...WITH 60/70 POPS OUT AHEAD OF THE FRONT. THIS FRONT OF COURSE
WILL MAKE LOWS TONIGHT TRICKY...BUT GENERALLY LIKE THE IDEA FROM THE
MAV/MET OF HAVING RATHER MILD LOWS IN THE MID 60S ACROSS
WI...TAILING OF TO THE MID 50S OUT WEST. COLDER AIR WILL BE COMING
IN WITH NEXT SHORTWAVE ROTATING AROUND DEEP UPPER LOW THAT WILL BE
CENTERED JUST NORTH OF LAKE SUPERIOR THURSDAY. MOISTURE WILL BE
LIMITED BEHIND TODAYS SYSTEM...SO HAVE GONE WITH A DRY FORECAST FOR
CWA THURSDAY...THOUGH A SPRINKLE OR TWO CAN NOT BE RULED OUT. THIS
SHORT WAVE WILL BRING A SECOND...MORE ROBUST SHOT OF COLD AIR. IN
FACT...NAM AND GFS BRING H85 TEMPS DOWN TO NEAR 0C THURSDAY NIGHT
ACROSS THE WRN UP OF MI...THIS IS ABOUT 3 SD BELOW NORMAL...SO
EXPECT A COUPLE OF COOL DAYS THURSDAY AND FRIDAY ACROSS ERN
CWA...ESPECIALLY IF IT ENDS UP BEING MOSTLY CLOUDY AS MOST GUIDANCE
HAS AT THE MOMENT. HAVE CUT BACK ON HIGHS THURSDAY AND
FRIDAY...THOUGH MORE REDUCTIONS MAY BE NEEDED IF IT LOOKS LIKE
CLOUDS WILL BE AN ISSUE BOTH DAYS. AS FOR RAIN...COLDEST AIR ALOFT
WILL BE OVER WI FRIDAY...AND STEEP LAPSE WILL LIKELY LEAD TO SOME
SCATTERED SHOWERS DEVELOPING BY THE AFTERNOON OVER NE CWA.

FOR THE WEEKEND...UPPER PATTERN WILL BECOME HIGHLY AMPLIFIED...WITH
A TROUGH DEEPENING TO THE EAST AND SHARP RIDGE BUILDING FROM THE
FOUR CORNERS REGION...NE INTO CENTRAL CANADA. THIS WILL KEEP THE
AREA DRY UNTIL NEXT WEEK...WHEN THE RIDGE IS FORECAST TO FLATTEN OUT
AND RETURN FLOW WILL BE COMING BACK. TEMPERATURES WILL SLOWLY
RECOVER BACK INTO THE LOW 80S NEXT AFTER THE COLDEST DAY FRIDAY.
PRECIP CHANCES LOOK TO HOLD OFF UNTIL MONDAY NIGHT...AS RETURN FLOW
AROUND THE WEEKEND HIGH REALLY DOES NOT BECOME ESTABLISHED OVER THE
AREA UNTIL MONDAY. GIVEN A MORE ACTIVE PATTERN LOOKS TO COME BACK
FOR NEXT WEEK...HAVE PUT UP MAINLY CHANCE POPS FOR THE CWA MONDAY
AND TUESDAY.

&&

.AVIATION.../00Z TAF ISSUANCE/

CONVECTION THIS EVENING SPLIT OVER THE CWA. PRES FALLS AND MAIN
WARM ADVECTION IS AFFECTING CENTRAL MN NEAR SFC LOW LIFTING
TOWARD N MN. COLD FRONT NOW MOVING INTO WESTERN MN SEPARATE
CLUSTER OF STORMS MOVING EAST THROUGH SW MN. THE CLUSTER OF STORMS
OVER SW MN WILL CONTINUE TO MOVE EAST AND DEVELOP MORE INTO
NORTHERN IOWA WITH EVENTUAL STRONGER INSTABILITY. FEEL THAT MOST
CHANCES OF CONVECTION WILL MISS KMSP BUT WILL INCLUDE A CB IN THE
TAF WITH SHOWERS. CHANCES FOR THUNDER A LITTLE BETTER OVER
KRNH...BUT LESS AT KEAU AS THE SYSTEM LOOSES LOW LEVEL CONV.
OTHERWISE AREAS OF MVFR CIGS AHEAD OF THE FRONT TONIGHT WITH VSBYS
DOWN TO IFR IN THUNDERSTORMS...BUT ONLY AT KSTC AT THIS POINT.
GUSTY WNW WINDS WILL DEVELOP BEHIND THE COLD FRONT ON WEDNESDAY
ALONG WITH THE POSSIBILITY OF MVFR CIGS IN THE COLD ADVECTION
PATTERN OVER CENTRAL MN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JPR
Hazardous weather outlook, Jul 14, 12:54 PM CDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 PM CDT TUE JUL 14 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1254 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ACROSS WEST CENTRAL MINNESOTA ARE EXPECTED TO
BECOME MORE NUMEROUS THIS AFTERNOON AHEAD OF A COLD FRONT PUSHING
ACROSS THE EASTERN DAKOTAS. THESE STORMS WILL SPREAD EAST ACROSS
THE OUTLOOK AREA DURING THE REMAINDER OF THE AFTERNOON AND
EVENING. SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE. A FEW TORNADOES MAY ALSO OCCUR...PRIMARILY WEST
OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA AFTER 3 PM...AND ACROSS THE REMAINDER OF CENTRAL
AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN DURING THE
LATE AFTERNOON AND EARLY EVENING HOURS.

In the hours before

Local storm report, Jul 14, 5:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
559 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FUNNEL CLOUD     2 E RICHMOND            45.45N 94.48W
07/14/2009                   STEARNS            MN   TRAINED SPOTTER

&&

SPD
Special weather statement, Jul 14, 6:04 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT TUE JUL 14 2009

MNZ049>051-142330-
BENTON-SHERBURNE-STEARNS-
604 PM CDT TUE JUL 14 2009

AT 602 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PLEASANT LAKE. THIS STORM WAS MOVING EAST AT 35
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PLEASANT LAKE.
  WAITE PARK.
  ST CLOUD.
  PARENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM... BE PREPARED TO
TAKE ACTION IN CASE THE STORM INTENSIFIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM CDT.

&&

LAT...LON 4568 9399 4550 9394 4548 9441 4560 9444
TIME...MOT...LOC 2304Z 255DEG 28KT 4552 9427
Special weather statement, Jul 14, 6:07 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
607 PM CDT TUE JUL 14 2009

MNZ044-050>052-142330-
BENTON-ISANTI-MILLE LACS-SHERBURNE-
607 PM CDT TUE JUL 14 2009

AT 607 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHEAST OF GLENDORADO. THIS STORM WAS MOVING
EAST AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDORADO.
  PRINCETON.
  DALBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4573 9337 4552 9342 4551 9393 4574 9388
TIME...MOT...LOC 2307Z 255DEG 28KT 4561 9373

LS
Local storm report, Jul 14, 6:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     2 N ST CLOUD            45.58N 94.17W
07/14/2009                   STEARNS            MN   TRAINED SPOTTER

            HAVE RECEIVED MULTIPLE REPORTS OF FUNNEL CLOUDS IN THE ST
            CLOUD AREA.

&&

MPG
Local storm report, Jul 14, 6:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      4 WNW DUELM             45.58N 94.01W
07/14/2009                   BENTON             MN   TRAINED SPOTTER

            SPOTTERS WERE NORTH OF DUELM LOOKING WEST.

&&

MPG
Special weather statement, Jul 14, 6:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT TUE JUL 14 2009

MNZ042-043-150030-
MORRISON-TODD-
639 PM CDT TUE JUL 14 2009

AT 638 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF CUSHING TO
4 MILES SOUTHWEST OF RANDALL TO 4 MILES NORTHEAST OF SWANVILLE TO 5
MILES NORTH OF GREY EAGLE. THESE STORMS WERE MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUSHING.
  SWANVILLE.
  FLENSBURG.
  SOBIESKI.
  HARDING.

RADAR INDICATED ROTATION WITHIN THIS THUNDERSTORM... BE PREPARED TO
TAKE ACTION SHOULD THIS STORM INTENSIFY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

&&

LAT...LON 4620 9436 4617 9436 4616 9410 4615 9400
      4583 9430 4582 9498 4624 9463
TIME...MOT...LOC 2339Z 263DEG 30KT 4617 9447 4606 9455
          4597 9459 4590 9474

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:42 PM CDTSpecial Weather StatementMPXTodd78 min
Jul 14, 2:19 PM CDTSpecial Weather StatementMPXStearns41 min
Jul 14, 2:26 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 14, 3:06 PM CDTSpecial Weather StatementMPXPope39 min
Jul 14, 3:22 PM CDTSpecial Weather StatementMPXTodd38 min
Jul 14, 3:36 PM CDTSpecial Weather StatementMPXKandiyohi39 min
Jul 14, 3:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi28 min
Jul 14, 3:49 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd43 min
Jul 14, 4:11 PM CDTSpecial Weather StatementMPXPope49 min
Jul 14, 4:23 PM CDTTornado WarningMPXPope, Swift37 min
Jul 14, 4:36 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns39 min
Jul 14, 4:44 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns46 min
Jul 14, 4:48 PM CDTTornado WarningMPXPope, Stearns42 min
Jul 14, 4:55 PM CDTSevere Thunderstorm WarningMPXDouglas50 min
Jul 14, 5:00 PM CDTTornado WarningMPXKandiyohi, Meeker, Stearns45 min
Jul 14, 5:13 PM CDTTornado WarningMPXDouglas47 min
Jul 14, 5:32 PM CDTTornado WarningMPXStearns28 min
Jul 14, 5:38 PM CDTSpecial Weather StatementMPXTodd37 min
Jul 14, 5:48 PM CDTFlash Flood WarningMPXMorrison, Todd2 hr
Jul 14, 5:50 PM CDTSpecial Weather StatementMPXBenton25 min
Jul 14, 5:54 PM CDTSpecial Weather StatementMPXTodd66 min
Jul 14, 6:04 PM CDTSpecial Weather StatementMPXBenton26 min
Jul 14, 6:07 PM CDTSpecial Weather StatementMPXSherburne23 min
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns52 min
Jul 14, 6:18 PM CDTTornado WarningMPXBenton, Sherburne, Stearns42 min
Jul 14, 6:41 PM CDTAreal Flood WarningMPXBenton, Stearns4 hr
Jul 14, 6:57 PM CDTSpecial Weather StatementMPXSherburne48 min

Nearby

Special Weather Statements in Minnesota, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.